Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 47, NWS Quad Cities, IA

July 23, 2010Dubuque County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jul 23, 2010, 5:46 AM CDT for Dubuque County, Iowa. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2010, 5:46 AM CDT (10:46 UTC)
Expired
Jul 23, 2010, 11:45 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:19 AM CDTHEAVY RAIN 8.37Luxemburg, IA12 HOUR TOTAL. RELAYED BY KCRG.
Jul 23, 6:40 AM CDTHEAVY RAIN 4.473 S Dubuque, IA
Jul 23, 6:40 AM CDTHEAVY RAIN 5.572 W Dubuque, IA12 HOUR TOTAL.
Jul 23, 7:00 AM CDTHEAVY RAIN 2.5Cascade, IA24 HOUR TOTAL.
Jul 23, 7:16 AM CDTHEAVY RAIN 6.33 W Balltown, IAOVERNIGHT TOTAL. STILL RAINING.
Jul 23, 7:25 AM CDTHEAVY RAIN 94 Wnw Dubuque, IA24 HOUR TOTAL. ABOUT 7.5 INCHES SINCE 830 PM. FLOODING EVERYWHERE.
Jul 23, 8:00 AM CDTHEAVY RAIN 2.71Dubuque Regional Airpor, IA7 HOUR TOTAL. ALSO NEW DAILY RAINFALL RECORD. PREVIOUS RECORD 2.31 INCHES SET IN 1883. STILL RAINING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2664 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WGUS53 KDVN 231046
FFWDVN
IAC061-231645-
/O.NEW.KDVN.FF.W.0047.100723T1046Z-100723T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CDT FRI JUL 23 2010

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DUBUQUE COUNTY IN NORTHEAST IOWA...
  THIS INCLUDES THE CITY OF DUBUQUE...

* UNTIL 1145 AM CDT

* AT 538 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING AND ROAD CLOSURES DUE TO HEAVY RAIN THAT FELL OVERNIGHT.
  DOPPLER RADAR AND SPOTTERS REPORTED WIDESPREAD RAINFALL AMOUNTS IN 
  EXCESS OF 3 TO 6 INCHES ACROSS THE COUNTY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHERRILL...
  SAGEVILLE...RICKARDSVILLE...PEOSTA...NEW VIENNA...LUXEMBURG...HOLY
  CROSS...FARLEY...EPWORTH...DYERSVILLE...DURANGO...CENTRALIA...
  BANKSTON...BALLTOWN AND ASBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE THIS MORNING AS 
THUNDERSTORMS MOVE ACROSS THE AREA. 

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

&&

LAT...LON 4265 9072 4262 9069 4256 9067 4254 9063
      4248 9065 4246 9061 4242 9056 4239 9049
      4238 9066 4229 9067 4230 9114 4265 9114
      4265 9090 4268 9088

$$

SHEETS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:09 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 23, 3:09 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 AM CDT FRI JUL 23 2010

.DISCUSSION...
THE NEARLY STATIONARY BAND OF TRAINING CONVECTION CONTINUES TO FIRE
ALONG THE 925MB CONVERGENT AXIS ROUGHLY ALONG HIGHWAY 20 EARLY
TODAY. THIS HAS ALREADY PRODUCED EXCEPTIONAL RAINFALL AMOUNTS...AND
HAS PRODUCED FLASH FLOODING THROUGHOUT THAT AREA. THIS IS ALL
ASSOCIATED WITH CONVECTION INITIATED BY THE LEAD SHORT WAVE COMING
THROUGH WI NOW. ANOTHER LARGE AREA OF STORMS IS MOVING EAST THROUGH
NE...ASSOCIATED WITH THE NEXT SHORT WAVE TROF. IN
BETWEEN...WEAKENING OF CAPPING COMBINED WITH STRONG MOISTURE
CONVERGENCE HAS ALLOWED FOR AN INCREASING NUMBER OF ELEVATED STORMS
OVER THE SOUTHERN 2/3 OF OF IOWA BETWEEN 2 AND 3 AM.

TODAYS WEATHER WILL BE HIGH IMPACT...BUT NOT THE MOST HIGH
CONFIDENCE...AS A NARROW SEPARATION WILL EXIST FROM A STORMY RAIN
FILLED DAY IN THE NORTH HALF...TO DANGEROUSLY HOT SOUTH. THE MAIN
AREA WHICH COULD GO EITHER WAY WILL BE ALONG AND SOUTH OF INTERSTATE
80...WHICH IS CURRENTLY IN A HEAT ADVISORY.  THE NORTHERN 2 TIER OF
COUNTIES IS IN A FLASH FLOOD WATCH...WHICH WILL BE EXTENDED TIL 12Z
SATURDAY MORNING. STORMS MAY CONTINUE TO FIRE...AND COULD ACTUALLY
DIP FARTHER SOUTH THIS MORNING...BEFORE WANING.  THIS SHOULD PRODUCE
AN INTENSE DIFFERENTIAL HEATING BOUNDARY...WHICH COULD FEED INTO
AFTERNOON AND EVENING SEVERE STORMS. THE LOCATION IS NOT KNOWN
YET...BUT IT SHOULD LIKELY BE SOMEWHERE NORTH OF HIGHWAY 34.

HEAT INDEX READINGS OUTSIDE OF STORMS SHOULD EASILY HIT THE 100
MARK...TO UP TO 109 IN THE SOUTH 1/4. LIKE EARLY THIS MORNING...THE
OVERNIGHT HOURS SOUTH OF STORMS TONIGHT MAY REMAIN VERY WARM. IF
THIS AFTERNOON SEE HI READINGS OVER 110...A HEAT WARNING MAY BE
REQUIRED.

ALL THIS SAID...THE STORMS MAY RULE THE ROOST TODAY...AS NO MODEL IS
CAPTURING THE NEW SOUTHWARD PROGRESSION OF STORMS. NO DOUBT UPDATES
WILL BE REQUIRED TODAY.

LOOKING BEYOND TODAY...ANOTHER MCS IS IN STORE TONIGHT...WITH HEAVY
RAIN. THE NORTH IS SET UP FOR MORE FLASH FLOODING...AND THE WATCH
CONTINUES TIL EARLY SATURDAY NOW.  THE COLD FRONT SHOULD NOT EXIT
THE AREA TIL EARLY SATURDAY EVENING...AND THEREFORE AS THE ECMWF
SHOWS...WE EXPECT ANOTHER ROUND OF STORMS SATURDAY AFTERNOON.

EVEN FURTHER...THOUGH NOW CHANGES MADE...THE PATTERN NOW APPEARS
UNSETTLED WITH MOISTURE POSSIBLY INTERACTING WITH TROPICAL STORM
BONNIE.
..ERVIN..

&&

.AVIATION...
A NEARLY STATIONARY AXIS OF THUNDERSTORMS ACROSS EASTERN IOWA INTO
NW IL WILL CONTINUE TO AFFECT THE DBQ TERMINAL WITH PERIODS OF HEAVY
RAINFALL AND MVFR CIGS THROUGH 10Z. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING OVER MUCH OF IA WILL LIKELY OVERSPREAD CID
AND MLI TERMINALS BY SUNRISE WITH CID HAVING BEST CHANCE OF BEING
IMPACTED BY TSRA BEFORE SUNRISE. BEYOND...WITH A GREAT DEAL OF
UNCERTAINTY IN DEVELOPING THUNDERSTORM TRENDS...CURRENTLY HAVE VCTS
OR CB WORDING IN FORECASTS FOR DBQ...CID AND MLI FOR MUCH OF TODAY
INTO TONIGHT WITH BRL HAVING BEST CHANCES OF REMAINING UNIMPACTED BY
THUNDERSTORMS. OTHERWISE...VFR CONDITIONS TO PREVAIL TODAY INTO
TONIGHT WITH S-SW SURFACE WINDS.

..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BENTON-BUCHANAN-
     DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CEDAR-DES MOINES-
     HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-MUSCATINE-
     SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CARROLL-JO
     DAVIESS-STEPHENSON.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

ERVIN/SHEETS
Hazardous weather outlook, Jul 23, 4:27 AM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 AM CDT FRI JUL 23 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
427 AM CDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOODING WILL CONTINUE TO BE A SIGNIFICANT RISK
TODAY...GENERALLY ALONG THE HIGHWAY 20 CORRIDOR...WHERE EXTREMELY
HEAVY RAIN HAS FALLEN DURING THE PAST 2 DAYS. ADDITIONAL HEAVY
RAINFALL FROM THUNDERSTORMS IS POSSIBLE TODAY AND
TONIGHT...ESPECIALLY NORTH OF HIGHWAY 34. A FLASH FLOOD WATCH
REMAINS IN EFFECT THROUGH TONIGHT FOR NORTHERN PORTIONS OF THE
OUTLOOK AREA. THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT
RISK FOR SEVERE STORMS AS WELL...WITH DAMAGING WINDS THE PRIMARY
THREAT TODAY AND TONIGHT. HEAVY RAIN WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THROUGH TONIGHT AS THE ATMOSPHERE IS LOADED WITH
MOISTURE.

WHILE STORMS WILL BE THE PRIMARY PROBLEM IN THE NORTH...THE HEAT
WILL BE DANGEROUS IN CENTRAL AND SOUTH. MID DAY THROUGH EARLY
EVENING HEAT INDEX READINGS WILL LIKELY REACH TO 100 TO 105 RANGE
ONCE AGAIN TODAY...WHICH IS A DANGEROUS LEVEL FOR OUTDOOR
ACTIVITIES...AND FOR LOCATIONS WITHOUT AIR CONDITIONING. SOME
LOCATIONS SOUTH OF INTERSTATE 80 MAY SEE HEAT INDEX READINGS REACH
NEAR 110 DURING THE AFTERNOON HOURS. A HEAT ADVISORY REMAINS IN
EFFECT TIL 7 PM FOR LOCATIONS ALONG AND SOUTH OF INTERSTATE 80.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS WILL BE POSSIBLE SATURDAY...WITH A SLIGHT RISK
FOR SEVERE THUNDERSTORMS. HEAVY RAIN MAY ALSO BE A THREAT
SATURDAY. SEVERAL MORE CHANCES FOR THUNDERSTORMS ARE EXPECTED
MONDAY THROUGH THURSDAY...BUT IT IS TOO EARLY TO DETERMINE THE
THREATS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

In the hours before

Local storm report, Jul 23, 3:20 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     FLASH FLOOD      GALENA                  42.42N 90.43W
07/23/2010                   JO DAVIESS         IL   LAW ENFORCEMENT

            WATER OVER HIGHWAY 20 NEAR GALENA.

&&

DLS
Local storm report, Jul 23, 3:53 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 AM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HEAVY RAIN       5 SSE COUNCIL HILL      42.42N 90.31W
07/23/2010  M4.64 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            SINCE LAST EVENING.

&&

ERVIN
Local storm report, Jul 23, 4:11 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 AM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     FLASH FLOOD      PEARL CITY              42.27N 89.83W
07/23/2010                   STEPHENSON         IL   EMERGENCY MNGR

            SEVERAL HOMES IN PEARL CITY ARE FLOODED. SOME ON THE
            NORTH SIDE OF TOWN AS HIGH AS THE FIRST FLOOR LEVEL.
            FLOOD WATERS HAVE BLOWN OFF SOME MANHOLE COVERS.

&&
Local storm report, Jul 23, 4:15 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     FLOOD            LAMONT                  42.60N 91.64W
07/23/2010                   BUCHANAN           IA   EMERGENCY MNGR

            CREWS SANDBAGGING CITY LIFT PUMP STATION DUE TO FLOOD
            WATERS.

&&

ERVIN
Local storm report, Jul 23, 4:40 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
07/23/2010  M2.84 INCH       DUBUQUE            IA   ASOS

            DAILY RAINFALL. THIS IS ALSO A DAILY RAINFALL RECORD FOR
            JULY 22. THE PREVIOUS RECORD WAS 1.80 INCHES SET IN 1979.

&&
Local storm report, Jul 23, 5:28 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 AM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     HEAVY RAIN       EDGEWOOD                42.64N 91.40W
07/23/2010  E6.75 INCH       DELAWARE           IA   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:07 PM CDTFlash Flood WarningDVNBuchanan, Delaware8 hr
Jul 22, 8:23 PM CDTTornado WarningDVNDubuque52 min
Jul 22, 8:47 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson43 min
Jul 22, 9:42 PM CDTFlash Flood WarningDVNDubuque8 hr
Jul 22, 10:52 PM CDTFlash Flood WarningDVNJackson13 hr
Jul 23, 3:52 AM CDTAreal Flood WarningDVNBuchanan, Delaware9 hr
Jul 23, 4:25 AM CDTRiver Flood WarningDVNDelaware, Jones65 hr
Jul 23, 10:32 AM CDTRiver Flood WarningDVNJackson4 days
Jul 23, 10:32 AM CDTRiver Flood WarningDVNBuchanan, Linn3 days
Jul 23, 10:32 AM CDTRiver Flood WarningDVNJones, Linn7 days
Jul 23, 10:32 AM CDTRiver Flood WarningDVNClinton, Scott12 days
Jul 23, 11:09 AM CDTRiver Flood WarningDVNDubuque, Jackson11 hr
Jul 23, 11:09 AM CDTRiver Flood WarningDVNDubuque, Jackson11 hr
Jul 23, 11:47 AM CDTAreal Flood WarningDVNDubuque, Jackson15 hr
Jul 23, 12:51 PM CDTAreal Flood WarningDVNDelaware6 hr
Jul 23, 3:09 PM CDTSpecial Weather StatementDVNLouisa, Muscatine66 min
Jul 23, 3:27 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine, Scott48 min
Jul 23, 4:11 PM CDTSevere Thunderstorm WarningDVNScott52 min

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.